Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2009  |  Volume : 20  |  Issue : 1  |  Page : 127--129

Severe rhabdomyolysis and acute renal failure secondary to use of simvastatin in undiagnosed hypothyroidism


Faiza A Qari 
 King Abdul Aziz University, Jeddah, Saudi Arabia

Correspondence Address:
Faiza A Qari
King Abdul Aziz University, P.O. Box 80215, Jeddah 21589
Saudi Arabia

Abstract

A 52-year-old Indian woman with underlying diabetes mellitus and hyperlipidemia, presented with generalized musculoskeletal pain and oliguria for three days. The patient was taking 80 mg of simvastatin initiated 20 days earlier after cardiac catheterization for an inferior myocardial infarction. Laboratory investigations revealed the following serum levels: creatine kinase 81,620 U/L, aspartate aminotransferase 2497 U/L, alanine aminotransferase 1304 U/L, blood urea nitrogen 21.7 mmol/L, creatinine 447 µmol/L, Free T4 12.6 pmol/L, and thyroid stimulating hormone (TSH) 22.7 µIU/L. Simvastatin was discontinued and the patient received forced alkaline diuresis. Her hypo thyroidism was treated with thyroxin, which was continued upon discharge, and her renal function recovered within two months. This case report discusses the incidence of rhabdomyolysis in a patient with primary hypothyroidism receiving large doses of simvastatin.



How to cite this article:
Qari FA. Severe rhabdomyolysis and acute renal failure secondary to use of simvastatin in undiagnosed hypothyroidism.Saudi J Kidney Dis Transpl 2009;20:127-129


How to cite this URL:
Qari FA. Severe rhabdomyolysis and acute renal failure secondary to use of simvastatin in undiagnosed hypothyroidism. Saudi J Kidney Dis Transpl [serial online] 2009 [cited 2021 Sep 21 ];20:127-129
Available from: https://www.sjkdt.org/text.asp?2009/20/1/127/44720


Full Text

 Introduction



3-Hydroxy-3-Methylglutaryl co-enzyme A (HMG Co A) reductase inhibitors are effective in primary as well as secondary prevention of coronary disease. [1] Therefore, these agents are used as the first choice for hypercholestero­lemia, especially atrovstatin and simvastatin. [2] HMG Co A reductase inhibitors represent the top drug class in sales in the United States; atorvas­tatin and simvastatin were the first and second most prescribed statins in 2006 respectively. [3] They are usually well tolerated in most patients. However, they can cause a variety of several musculoskeletal complications including clinical mysotitis and rhabdomyolysis. [4]

This case report discusses rhabdomyolysis in a patient with primary hypothyroidism receiving large doses of simvastatin.

 Case report



A 52-year-old Indian woman presented to King Abdulaziz University Hospital's emergency department with complaints of generalized, dull, and constant muscle pain. She expressed an "inability to put her weight on her feet". These symptoms persisted for three days and were associated with weakness, fatigue, and dec­reased urine output for two days. Her medical history included diabetes mellitus on insulin, hypertension, anemia secondary to fibroids, and coronary artery disease with an inferior myo­cardial infraction (twenty days earlier). The pa­tient has no history of renal disease with a baseline creatinine of 106 µmol/L. Simvastatin, 80 mg daily, was initiated by her cardiologist after undergoing cardiac catheterization twenty days prior to presentation. In addition, she was taking insulin, diuretics, losartan, aspirin, and clopidogrel.

The patient's vital signs were as follows: tem­perature 37°C, pulse 60 beats per minute (paced), blood pressure 130/65 mmHg, and respiration 18 breaths per minute. Physical exa­mination showed pale, obese, dull looking wo­man. Her system examination was largely unremarkable. No palpable goiter was observed on neck examination and there was no delayed relaxation of ankle jerk. Laboratory evaluation at admission revealed creatinine kinase of 81,660 U/L, aspartate aminotransferase 2497 U/L, alanine aminotransferase 1304 U/L, blood urea nitrogen 21.7 mmol/L, creatinine 447 µmol/L, and potassium 6.2 mmol/L. Arterial blood gases showed mild metabolic acidosis. The thyroid stimulating hormone (TSH) was 22.7 U/L (NR 0.27-4.2) and serum free thyro­xin (FT4) 12.1 pmol/L. Serum cholesterol level was 6.68 mmol/L, triglyceride 2.21 mmol/L, and LDL level 3.46 mmol/L (NR 0-3.57).

The patient was diagnosed to have rhabdo­myolysis and acute oliguric renal failure. Sim­vastatin was discontinued, and she received forced alkaline dieresis including intravenous normal saline with bicarbonate. L-thyroxin 25 mcg was initially administered, and subse­quently the dose was increased to 50 mcg daily.

At discharge, 15 days after hospitalization, the laboratory results included creatine kinase level of 1865 U/L and serum creatinine 138 µmol/L. The patient continued her thyroxin as an out­patient; however, no HMG CoA reductase inhi­bitor was restarted in view of the severe rhab­domyolysis.

At the patient's follow-up visit one month after hospitalization, she continued to report some mild residual weakness. However, after six weeks, her creatine kinase level was 151 U/L, creatinine 111 mmol/L, aspartate amino­transferase 186 U/L, and alanine aminotrans­ferase 51U/L. FT4 level was 14.5 pmol/ L and TSH 2.06 U/L.

 Discussion



The reported risk of rhabdomyolysis with sim­vastatin monotherapy is low and dose related (0.02% at 20mg daily, 0.07% at 40mg daily, and 0.3% at 80mg daily). [5] Several factors have been identified that increase the risk for both myopathy and rhabdomyolysis, including ad­vanced age, chronic renal insufficiency, meta­bolic disorders such as diabetes or hypothyroi­dism, major surgery, alcohol abuse and medi­cations that inhibit cytochrome P450 (CYP) 3 A-4. [6]

Hypothyroidism frequently leads to asympto­matic mild to moderate creatine kinase ele­vation. [7] Marked creatine kinase elevation with rhabdomyolysis have been reported only in a very small number of cases with unnoticed hypothyroidism using HMG Co A reductase inhibitors. [8],[9]

Our patient received 80 mg of simvastatin with primary hypothyroidism. The severity of elevation of CK might be associated with hypo­thyroidism. The mechanism by which CK ele­vation occurs in individuals with hypothyroi­dism who simultaneously receive HMG Co A reductase inhibitors remains unclear. [10] This group of drugs may represent an additional risk factor for myopathy and rhabdomyolysis in patients with hypothyroidism.

In conclusion, the case report discussed a patient with severe rhabdomyolysis with pri­mary hypothyroidism receiving a large dose of simvastatin. In order to avoid the serious dele­terious complication, vigilant screening with CK levels both upon initiation and during continued treatment with HMG Co A reductase inhibitors, especially in individuals with hypo­thyroidism.

References

1Aarabi M, Jackson PR. Prevention of coronary heart disease with statins in UK South Asians and Caucasians. Eur J Cardiovasc Prev Rehabil 2007;14(2):333-9.
2Ohsfeldt RL, Gandhi SK, Fox KM, Stacy TA, McKenney JM. Effectiveness and cost- effect­tiveness of rosuvastatin, atorvastatin, and sim­vastatin among high-risk patients in usual clinical practice. Am J Manag Care 2006;12(15 Suppl):S412-23.
3IMS Health. Press room. 2006 year-end U.S. prescription and sales information and commen­tary. IMS Health Incorporated; 2007 [cited 2007 Feb].
4Harper CR, Jacobson TA. The broad spectrum of statin myopathy: From myalgia to rhabdo­myolysis. Curr Opin Lipidol 2007;18(4):401-8.
5Graham D, Staffa J, Shatin D, et al. Incidence of hospitalized rhabdomyolysis in patients treated with lipid-lowering drugs. JAMA 2004;292 (21):2585-90.
6Wratchford P, Ponte CD. High-dose simvastatin and rhabdomyolysis. Am J Health Syst Pharm 2003;60(7):698-700.
7Altay M, Duranay M, Ceri M. Rhabdomyolysis disclosing hypothyroidism. Eur J Intern Med 2006;17(3):220.
8Kursat S, Alici T, Colak HB. A case of rhabdo­myolysis induced acute renal failure secondary to statin-fibrate-derivative combi-nation and occult hypothyroidism. Clin Nephrol 2005;64 (5):391-3.
9Sekine N, Yamamoto M, Michikawa M, et al. Rhabdomyolysis and acute renal failure in a patient with hypothyroidism. Intern Med 1993; 32(3):269-71.
10Tokinaga K, Oeda T, Suzuki Y, Matsushima Y. HMG-CoA reductase inhibitors (statins) might cause high elevations of creatine phosphokinase (CK) in patients with unnoticed hypothy­roidism. Endocr J 2006;53(3):401-5.